Amyl nitrates are linked to prolonged bilateral vision loss and retinal damage.

Jul 07, 2011

Recreational drugs amyl nitrate and isopropyl nitrate (poppers) are associated with bilateral vision loss and retinal disorders due to damage of the foveal cone outer segments.

Recreational drugs amyl nitrate and isopropyl nitrate (poppers) are associated with bilateral vision loss and retinal disorders due to damage of the foveal cone outer segments, according to a study released by the Archives of Ophthalmology.

A team lead by Dr Isabelle Audo, Clinical Investigation Center, Université Pierre et Marie Curie-Paris, France, conducted a restrospective, observational case series on 6 patients with bilateral vision loss after chronic use of amyl or isopropyl nitrates. The outcome measures included: symptoms, medical history, ophthalmic examination and functional and morphological tests.

All patients examined presented with progressive bilateral vision loss. Two patients experienced central photopsia and initial visual acuities varied from 20/50 to 20/25.

In each patient a bilateral yellow foveal spot was found and was linked to the disruption of the foveal cones' outer segments. After discontinued use of poppers, 4 patients demonstrated significant anatomical and functional improvement.

x